question-icon

Are nausea and anxiety signs of caffeine withdrawal?

default
Posted on Mon, 20 Jul 2015
Question: Can caffeine withdrawal symptoms go away for a week and come back. I quit caffeine about a month and two week ago . Three days ago i started to feel anxiety its more like a butterfly sensation and nauseas again. They told me they can last up two months but is it normal to feel better for a couple of days and then feel the symptoms again.
doctor
Answered by Dr. Matt Wachsman (43 minutes later)
Brief Answer:
Yes.

Detailed Answer:
There are various withdrawal symptoms of caffeine from various underlying reasons to get them. There is simple physical withdrawal. Migraines and difficulty concentrating are the most common associated with that and that usually lasts a week up to one month.
There are mostly psychological effects of withdrawal. There is the anxiety of wanting to have it and not getting it. That hits in a number of ways. At first, it is very tied into the physical withdrawal, so, it feels like it is ending at the 1 week to one month. BUT, the cravings certainly do not end at 1 month. Having a craving for anything can precipitate some anxiety. This would be VERY episodic and quite variable. It would USUALLY hit, then abate for a while and come back.
This gradually fades over months. BUT, stress or other reminders of coffee will often trigger it; sometimes with full force, even years later.
Ironically, the psychological effects are felt more with drugs that do NOT have huge physical withdrawal. People report more long term aggravation quitting suboxone (a weak narcotic) than with quitting heroin (where it is more really bad withdrawal for 1-2 weeks and then just plain improvement).
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Matt Wachsman (9 minutes later)
So its normal. It's just frustrated to think your over the symptoms and then they come back. Thanks
doctor
Answered by Dr. Matt Wachsman (3 minutes later)
Brief Answer:
You are very welcome

Detailed Answer:
Keeping hydrated will be helpful. Mainly avoid caffeine to stay off of it!
Besides coffee, softdrinks, tea, chocolate, and especially energy drinks also have caffeine. (I should have mentioned another possible reason for caffeine withdrawal to be intermittant is coming off of it might be intermittant if you drink a substitute that actually has cafeeine or the closely related theobromine... in this situation, the person would have stopped... but then unwittingly went back on it again and had a second withdrawal).
Doesn't sound like it. Sounds like the psychological trigger of an anxiety attack. Mainly realize these atttacks don't mean much (except that you've succeeded in being off the addicting substance!) and that they will fade over time.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Matt Wachsman

Addiction Medicine Specialist

Practicing since :1985

Answered : 3926 Questions

premium_optimized

The User accepted the expert's answer

Share on
Are nausea and anxiety signs of caffeine withdrawal?

Brief Answer: Yes. Detailed Answer: There are various withdrawal symptoms of caffeine from various underlying reasons to get them. There is simple physical withdrawal. Migraines and difficulty concentrating are the most common associated with that and that usually lasts a week up to one month. There are mostly psychological effects of withdrawal. There is the anxiety of wanting to have it and not getting it. That hits in a number of ways. At first, it is very tied into the physical withdrawal, so, it feels like it is ending at the 1 week to one month. BUT, the cravings certainly do not end at 1 month. Having a craving for anything can precipitate some anxiety. This would be VERY episodic and quite variable. It would USUALLY hit, then abate for a while and come back. This gradually fades over months. BUT, stress or other reminders of coffee will often trigger it; sometimes with full force, even years later. Ironically, the psychological effects are felt more with drugs that do NOT have huge physical withdrawal. People report more long term aggravation quitting suboxone (a weak narcotic) than with quitting heroin (where it is more really bad withdrawal for 1-2 weeks and then just plain improvement).